Medication-induced Refractive and Accommodation Changes
BY JULIE A. SCHORNACK, OD, MED
A common complaint that drives patients into eyecare practices is decreased vision at distance or near. Blur with or without contact lenses is the surest symptom to inspire patients to make an appointment for an eye an appointment examination. Often a change in the patient's prescription is of small magnitude and falls under natural or normal changes. Larger magnitude changes may raise a red flag and require further explanation.
Some prescribed medications may contribute to shifts in refractive error or increased problems with accommodation. These problems are independent of contact lens wear, but a shift in power will require a change in both spectacle and contact lens prescriptions.
A shift in refractive error associated with specific types of prescribed drugs usually results in increased myopia. Although this shift is typically small (1.00D or less), large shifts (2.00D to 7.00D) are possible with various systemic medications. Some such increases in myopia are transient and acute, while other refractive error changes persist throughout the course of the drug treatment. The amount of myopia usually decreases toward baseline findings within several days to weeks of discontinuing the particular medication. The increased myopia may result from either edema in the ciliary body, swelling of the lens or accommodative spasm.
Sulfonamides, historically prescribed as broad-spectrum antibiotic agents, are a category of medications that are well documented to cause increases in myopia. Oral, topical and vaginal sulfonamides have all proven to increase refractive error.
With wide-spread resistance issues associated with the sulfonamides, other categories of broad-spectrum antibiotics have supplanted these drugs to some extent. Carbonic anhydrase inhibitors are sulfonamide derivatives, so it is no surprise that these drugs have the potential to cause increases in myopia.
In the diuretic drug category, hydrochlorothiazide may cause transient shifts of myopia. Finally, isoretinoin, prescribed for cystic acne and other dermatologic conditions, may cause acute myopia.
TABLE 1 Drugs Known to Cause Myopia
What about patients who complain of loss of near acuity? Could systemic medications also play a part in near blur? Several categories of commonly used medications can have significant cycloplegic effects. Drugs that fall into this category are chloroquine, phenothiazines and, anticholinergic medications.
Other medications with anti-cholinergic side effects that may appear frequently in patients are antihistamines, anti-anxiety agents and tricyclic antidepressants. Cycloplegic side effects with these drugs are usually mild, but the impact on each patient's quality of life will vary. Manage symptoms with effective dosage schedules that maximize therapeutic goals and minimize side effects. Some patients may require plus lenses to address the cycloplegic effects of long-term drug therapy.
Differentiating between physiological changes vs. pharmaceutical side effects is a process that is pertinent to all patient care. If you can determine the true causative factors of acute changes in refractive error, you can separate alarming etiologies from the mundane.
Dr. Schornack is the Assistant Dean of Clinical Education and serves in the Cornea and Contact Lens Service at the Southern California College of Optometry.